Minnesota, 2008Extreme Cold in Minnesota, February 19 to 20, 2008
February 19 to 20, 2008 · NWS FGF · 24 events in 24 counties and zones
Record and near record setting cold air poured into eastern North Dakota and Northwest Minnesota Tuesday (February 19th) and Tuesday night. The combination of moderate northerly winds of 15 mph to 25 mph with the very cold temperatures produced wind chills of 40 to 50 degrees below zero.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record and near record setting cold air poured into eastern North Dakota and Northwest Minnesota Tuesday (February 19th) and Tuesday night. The combination of moderate northerly winds of 15 mph to 25 mph with the very cold temperatures produced wind chills of 40 to 50 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 19, 10:04 AM CST, 9 minutes earlier.
Area forecast discussion, Feb 19, 10:04 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1004 AM CST TUE FEB 19 2008
.DISCUSSION...
THE MAIN WEATHER CHALLENGE WILL BE BITTERLY COLD TEMPERATURES
OVER THE NEXT 36-48 HOURS. ANOTHER RE-INFORCING SHOT OF ARCTIC AIR
WILL SPILL OVER THE REGION TODAY...AND THERE WILL BE ABOUT 25KT TO
MIX FROM THE SFC-900MB. THIS SHOULD PRODUCE WIND CHILLS FROM 40 TO
50 BELOW BY THIS EVENING IN ALL AREAS. WE WILL THEREFORE ALL WIND
CHILL ADVISORIES TO A WIND CHILL WARNING AND TIME IT FROM THE
NORTH TO SOUTH THROUGH THE LATE AFTERNOON. IN ADDITION...WE WILL
GET SOME BLOWING SNOW DOWN THE VALLEY...AND WILL MENTION THIS IN
THE VALLEY THROUGH THIS EVENING.
RECORD COLD LOOKS LIKELY TONIGHT...WITH 30-35 BELOW IN MOST AREAS
NOT OUT OF THE QUESTION.
&&
.AVIATION...
MAINLY VFR CONDITIONS EXPECTED...ALTHOUGH WITH BLOWING SNOW VSBYS
MAY BE REDUCED IN THE VALLEY THIS AFTERNOON INTO THE EARLY EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR NDZ038-039-049-052-053.
WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ006>008-
014>016-024-026>030-054.
MN...WIND CHILL WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR MNZ003-024-027>032-040.
WIND CHILL WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ001-002-
004>009-013>017-022-023.
&&
DKHazardous weather outlook, Feb 19, 6:58 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CST TUE FEB 19 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CST TUE FEB 19 2008
...WIND CHILL ADVISORY IN EFFECT INTO THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER SURGE OF ARCTIC AIR WILL OVERSPREAD THE REGION TODAY.
WINDS ARE EXPECTED TO INCREASE TO 15 TO 25 MPH WHICH WILL PRODUCE
WIND CHILLS FROM 30 TO 40 BELOW. WINDS WILL DIMINISH LATER TONIGHT
AND WITH ARCTIC AIR IN PLACE RECORD OR NEAR RECORD LOW
TEMPERATURES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
VOELKER
Extreme Cold/Wind Chill, Kittson
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- ASOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Roseau
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- Roseau forecast zone
- Reported by
- ASOS
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Lake of the Woods
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- ASOS
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, West Marshall
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- West Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, East Marshall
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- East Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, West Polk
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- West Polk forecast zone
- Reported by
- ASOS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, East Polk
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- East Polk forecast zone
- Reported by
- ASOS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Pennington
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- Pennington forecast zone
- Reported by
- ASOS
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Red Lake
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- Red Lake forecast zone
- Reported by
- ASOS
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Norman
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- Norman forecast zone
- Reported by
- ASOS
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Mahnomen
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- Mahnomen forecast zone
- Reported by
- ASOS
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, North Beltrami
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- North Beltrami forecast zone
- Reported by
- ASOS
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, South Beltrami
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- South Beltrami forecast zone
- Reported by
- ASOS
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, North Clearwater
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- North Clearwater forecast zone
- Reported by
- ASOS
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, South Clearwater
- When
- February 19, 10:13 AM CST to February 20, 4:00 AM CST
- Where
- South Clearwater forecast zone
- Reported by
- ASOS
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Clay
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Wilkin
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- ASOS
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, West Becker
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- West Becker forecast zone
- Reported by
- ASOS
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, East Becker
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- East Becker forecast zone
- Reported by
- ASOS
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Hubbard
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- Hubbard forecast zone
- Reported by
- ASOS
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Wadena
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- Wadena forecast zone
- Reported by
- ASOS
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, West Otter Tail
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- West Otter Tail forecast zone
- Reported by
- ASOS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, East Otter Tail
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- East Otter Tail forecast zone
- Reported by
- ASOS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Grant
- When
- February 19, 4:00 PM CST to February 20, 4:00 AM CST
- Where
- Grant forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, February 19, 2008$150,000 · 1 event
- Lake-Effect Snow in New York, February 19 to 20, 2008$60,000 · 6 events
- Cold in Minnesota, February 19 to 20, 200842 events
- Extreme Cold in North Dakota, February 19 to 20, 200818 events
- Extreme Cold in South Dakota, February 19 to 20, 200814 events
- High Surf in Hawaii, February 19, 200811 events
- Extreme Cold in North Dakota, February 19 to 20, 20089 events
- Cold in Wisconsin, February 19 to 20, 20089 events
- Cold in Iowa, February 19 to 20, 20089 events
- Cold in South Dakota, February 19 to 20, 20089 events
- Cold in Minnesota, February 19 to 20, 20088 events
- Cold in Minnesota, February 19 to 20, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75401, 75402, 75403, 75404, 75405, 75406, 75407, 75408, 75409, 75410, 75411, 75412, 75413, 75414, 75415, 75416, 75417, 75418, 75419, 75420, 75421, 75422, 75423, 75424.